Complexity measures of sign matrices

Abstract

In this paper we consider four previously known parameters of sign matrices from a complexity-theoretic perspective. The main technical contributions are tight (or nearly tight) inequalities that we establish among these parameters. Several new open problems are raised as well.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    N. Alon, P. Frankl and V. Rödl: Geometrical realizations of set systems and probabilistic communication complexity, in Proceedings of the 26th Symposium on Foundations of Computer Science, pages 277–280, IEEE Computer Society Press, 1985.

  2. [2]

    N. Alon and J. H. Spencer: The probabilistic method, Wiley, New York, second edition, 2000.

    Google Scholar 

  3. [3]

    R. I. Arriaga and S. Vempala: An algorithmic theory of learning: Robust concepts and random projection, in IEEE Symposium on Foundations of Computer Science, pages 616–623, 1999.

  4. [4]

    S. Ben-David, N. Eiron and H. U. Simon: Limitations of learning via embeddings in Euclidean half-spaces, in 14th Annual Conference on Computational Learning Theory, COLT 2001 and 5th European Conference on Computational Learning Theory, EuroCOLT 2001, Amsterdam, The Netherlands, July 2001, Proceedings, volume 2111, pages 385–401, Springer, Berlin, 2001.

    Google Scholar 

  5. [5]

    R. Bhatia: Matrix Analysis, Springer-Verlag, New York, 1997.

    Google Scholar 

  6. [6]

    C. J. C. Burges: A tutorial on support vector machines for pattern recognition, Data Mining and Knowledge Discovery 2(2) (1998), 121–167.

    Article  Google Scholar 

  7. [7]

    J. Forster: A linear lower bound on the unbounded error probabilistic communication complexity, in SCT: Annual Conference on Structure in Complexity Theory, 2001.

  8. [8]

    J. Forster, M. Krause, S. V. Lokam, R. Mubarakzjanov, N. Schmitt and H. U. Simon: Relations between communication complexity, linear arrangements, and computational complexity; in Proceedings of the 21st Conference on Foundations of Software Technology and Theoretical Computer Science, pages 171–182, 2001.

  9. [9]

    J. Forster, N. Schmitt and H. U. Simon: Estimating the optimal margins of embeddings in Euclidean half spaces, in 14th Annual Conference on Computational Learning Theory, COLT 2001 and 5th European Conference on Computational Learning Theory, EuroCOLT 2001, Amsterdam, The Netherlands, July 2001, Proceedings, volume 2111, pages 402–415, Springer, Berlin, 2001.

    Google Scholar 

  10. [10]

    J. Friedman: A proof of alon’s second eigenvalue conjecture, in Proceedings of the thirty-fifth annual ACM symposium on Theory of computing, pages 720–724, ACM Press, 2003.

  11. [11]

    F. John: Extremum problems with inequalities as subsidiary conditions, Studies and assays presented to R. Courant in his 60th birthday, pages 187–204, 1948.

  12. [12]

    W. B. Johnson and J. Lindenstrauss: Extensions of lipshitz mappings into a Hilbert space, in Conference in modern analysis and probability (New Haven, Conn., 1982), pages 189–206, Amer. Math. Soc., Providence, RI, 1984.

    Google Scholar 

  13. [13]

    J. Kahn, J. Komlós and E. Szemerédi: On the probability that a random ±1-matrix is singular, Journal of the American Mathematical Society 8(1) (1995), 223–240.

    Article  MathSciNet  MATH  Google Scholar 

  14. [14]

    B. Kashin and A. Razborov: Improved lower bounds on the rigidity of Hadamard matrices, Mathematical Notes 63(4) (1998), 471–475.

    Article  MathSciNet  MATH  Google Scholar 

  15. [15]

    E. Kushilevitz and N. Nisan: Communication Complexity, Cambride University Press, 1997.

  16. [16]

    S. V. Lokam: Spectral methods for matrix rigidity with applications to size-depth tradeoffs and communication complexity, in IEEE Symposium on Foundations of Computer Science, pages 6–15, 1995.

  17. [17]

    A. Lobotzky, R. Phillips and P. Sarnak: Ramanujan graphs, Combinatorica 8(3) (1988), 261–277.

    Article  MathSciNet  Google Scholar 

  18. [18]

    G. A. Margulis: Explicit constructions of expanders, Problemy Peredaci Informacii 9(4) (1973), 71–80.

    MathSciNet  MATH  Google Scholar 

  19. [19]

    A. Nilli: On the second eigenvalue of a graph, Discrete Math. 91(2) (1991), 207–210.

    Article  MathSciNet  MATH  Google Scholar 

  20. [20]

    N. Nisan and A. Wigderson: On rank vs. communication complexity, in IEEE Symposium on Foundations of Computer Science, pages 831–836, 1994.

  21. [21]

    R. Paturi and J. Simon: Probabilistic communication complexity, Journal of Computer and System Sciences 33 (1986), 106–123.

    Article  MathSciNet  MATH  Google Scholar 

  22. [22]

    G. Pisier: Factorization of linear operators and geometry of Banach spaces, volume 60 of CBMS Regional Conference Series in Mathematics. Published for the Conference Board of the Mathematical Sciences, Washington, DC, 1986.

    Google Scholar 

  23. [23]

    P. Pudlák and V. Rödl: Some combinatorial-algebraic problems from complexity theory, Discrete Mathematics 136 (1994), 253–279.

    Article  MathSciNet  MATH  Google Scholar 

  24. [24]

    M. A. Shokrollahi, D. A. Spielman and V. Stemann: A remark on matrix rigidity, Information Processing Letters 64(6) (1997), 283–285.

    Article  MathSciNet  Google Scholar 

  25. [25]

    M. Talagrand: Concentration of measures and isoperimetric inequalities in product spaces, Publications Mathematiques de l’I.H.E.S. 81 (1996), 73–205.

    Article  Google Scholar 

  26. [26]

    T. Tao and V. Vu: On the singularity probability of random Bernoulli matrices, Journal of the American Mathematical Society 20(3) (2007), 603–628.

    Article  MathSciNet  MATH  Google Scholar 

  27. [27]

    N. Tomczak-Jaegermann: Banach-Mazur distances and finite-dimensional operator ideals, volume 38 of Pitman Monographs and Surveys in Pure and Applied Mathematics, Longman Scientific & Technical, Harlow, 1989.

    Google Scholar 

  28. [28]

    L. G. Valiant: Graph-theoretic arguments in low level complexity, in Proc. 6th MFCS, volume 53, pages 162–176. Springer-Verlag LNCS, 1977.

    MathSciNet  Google Scholar 

  29. [29]

    V. N. Vanik: The Nature of Statistical Learning Theory, Springer-Verlag, New York, 1999.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Nati Linial.

Additional information

Supported by the ISF.

Supported by the ARC.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Linial, N., Mendelson, S., Schechtman, G. et al. Complexity measures of sign matrices. Combinatorica 27, 439–463 (2007). https://doi.org/10.1007/s00493-007-2160-5

Download citation

Mathematics Subject Classification (2000)

  • 68Q15
  • 68Q17
  • 46B07
  • 68Q32